χD(G), |Aut(G)|, and a variant of the Motion Lemma

Niranjan Balachandran, Sajith Padinhatteeri

Abstract


The Distinguishing Chromatic Number of a graph G, denoted χD(G), was first defined in K. L. Collins and A. N. Trenk, The distinguishing chromatic number, Electron. J. Combin. 13 (2006), #R16, as the minimum number of colors needed to properly color G such that no non-trivial automorphism ϕ of the graph G fixes each color class of G. In this paper,

  1. We prove a lemma that may be considered a variant of the Motion lemma of A. Russell and R. Sundaram, A note on the asympotics and computational complexity of graph distinguishability, Electron. J. Combin. 5 (1998), #R23, and use this to give examples of several families of graphs which satisfy χD(G) = χ(G) + 1.

  2. We give an example of families of graphs that admit large automorphism groups in which every proper coloring is distinguishing. We also describe families of graphs with (relatively) very small automorphism groups which satisfy χD(G) = χ(G) + 1, for arbitrarily large values of χ(G).

  3. We describe non-trivial families of bipartite graphs that satisfy χD(G) > r for any positive integer r.


Keywords


Distinguishing chromatic number, automorphism group of a graph, Motion Lemma, weak product of graphs

Full Text:

PDF ABSTRACTS (EN/SI)


ISSN: 1855-3974

Issues from Vol 6, No 1 onward are partially supported by the Slovenian Research Agency from the Call for co-financing of scientific periodical publications